Prior to dx I had noticed a change in the color of my urine. It was of a darker tone and had a particular odor about it. I had recognized this prior to my first dx and tx back in 2003. I sensed something wrong and kept track of changes in diet and habits but could not put my finger on it. I suspected elevated alt and ast as the color would be dead liver cells my body was ridding. Needless to say, I was not surprised at the current dx and when I started tx in 2012 the color and odor was still there. Beginning alt and ast were 491 and 245. considerably higher than hepc would cause.
I am 10 weeks in triple tx on inc and color has changed to normal yellow tinge with no odor.
Any comments on or thoughts on this observation. I wish I had a urine sample spun and viewed under microscope. I have scope but no spinner.
Water has a lot to do with it but since everyone knows that a place to start might be being able to accurately describe the odor. The are other characteristics such as It can be strong, sweet, foul and so on
Ditto with clarity. It can be cloudy, milky and so on. And likewise with specific gravity.
When I was on the Incivek I felt my urine smelled foul. No matter how much water I drank or what I ate the odor never dissipated until I was off that med.
I bet your doctor might do a urinalysis if you ask. It might show, proteins, sugar, bacteria and so on.
Since I caught my fibrosis progression quickly, my urine was still a normal, or even too light color, prior to my current (and first) Tx, but it had started to develope an ammonia smell. Also my sweat consistancy changed, at the same time (about 2 yrs ago). It became more sticky, and no longer felt clean and fresh, like I had always remembered it being.
Once I became Undetected, my urine and sweat became normal smelling. At the same time, my digestion also began to work very quick and smooth, as if I was 10 yrs old again, so that's a relief.
I kept waiting for the symptom of "fatigue", but never got that one.
The most common cause for darker urine is dehydration. The solution is to drink enough water until urine returns to its normal color. This year being particularly hot in most parts of the US will cause people to be dehydrated if they continue to drink the same amount of water as when the weather is not as hot they may become dehydrated.
Another reason for dark urine unrelated to liver injury or disease is kidney stones. I have passed about 15 stones over the last 15 years. It is common to have foul smelling dark (Cocoa Cola colored) urine when a stone is trying to pass. Sometimes the urine may be very foamy also. Sometimes you might also urinate blood. Again make sure your are drinking lots of water to lighten the color of the urine. Kidney stones can easily form in those that have had other stones when dehydrated.
Also OH mentioned, having a high level of bilirubin will cause urine to darken. This happens common in person with stage 4 liver disease (cirrhosis). As the liver fails the liver is unable to process the bilirubin properly so it spills over into the kidneys and is excreted in the urine.
Your beginning alt and ast were 491 and 245. This indicates a high level of injury to the liver cells (hepatocytes) . I would find out what your bilirubin level was at that time. It may have been high also which would explain the reason for the dark urine.
Hector, Looked back to beginning of year, have had weekly tests to monitor platelets etc. Bilirubin has been within range. Had week 9 labs hanging off fax this morning and I had ordered several more tests besides GI. Full lipid panel and another vl test. Lipids are hdl 23, tri 591 (we have an issue here) vl undetectable (yea) platelets, inconclusive, clumping but been running at around 50. white 2.5, red 3.53, hemoglobin 36.2, ast 40, alt 45. Above numbers were taken July 25.
Got the alt in check but ast concerns me me a bit. 1st go around alt and ast returned to normal shortly after tx began. I have appt with GP today so I have all "fresh blood for him to hmmmm hmmmmm over.
Maybe get me some butt head pills while I am at it, some of my posts have shown a little attitude. Hard to deny what you say when its in print, easy to apologize once but after that you are wolf food. lol.
Hi Rog: Well, you dont neccessarily have to go on
psych pills, to treat the inappropriate stuf that pops out of our mouths, on Interferon. I think Interferon just causes some brain "mis-firing"..I have to admit, I have said a few very rude things in person, to people.
Also, when I irst went on the Interferon, I was
very "in your face" on this forum, as well. But I just took a (forced, lol) break, for a month, and I did learn to control the aggro behavior, via behavior modification, rather then with psych meds.
I think the Psych meds, such as anti-depressants or mood stabilizers, are more for treating serious depression, or uncontrollable rages, ya know?
I just know that any med is hard on the ol liver, and when you go of of them, there will be a painful detox, such as head-aches, and extreme crankiness.
Thank you all for the replies.
Doctor did not think urine spin was necessary. All blood work is off where it should be but stable. Alt and Ast have finally adjusted to normal range levels hemoglobins hovering around 11 - 12 range entire tx.
9 more days of purples and then back so some semblance of sanity.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.